Montana, 2024

Hail and Damaging Winds in Montana, August 24 to 25, 2024

August 24 to 25, 2024 · NWS GGW · 27 events in 5 counties and zones

A supercell formed along the Canadian border in the afternoon and moved across far northeastern Montana. Later at night a large supercell formed in Garfield County and moved across the Dry Arm of Fort Peck Lake causing extensive damage to Rock Creek Marina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A supercell formed along the Canadian border in the afternoon and moved across far northeastern Montana. Later at night a large supercell formed in Garfield County and moved across the Dry Arm of Fort Peck Lake causing extensive damage to Rock Creek Marina. This supercell eventually evolved into a line of storms and moved across northeast Montana on the morning of the 25th before weakening and exiting the area before sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 24, 1:12 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 24, 1:12 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
212 PM MDT Sat Aug 24 2024

.DISCUSSION...

KEY MESSAGES:

 - Isolated, discrete supercells may for across northern Valley,
   Daniels, and Sheridan Counties this afternoon, moving NNE'ward
   into Saskatchewan. Large hail in excess of 2 inches is the
   biggest threat, with gusty winds as a secondary threat.

 - A cold front moving in central Montana tonight, will bring
   areas of showers and thunderstorms across the northern half of
   the CWA. A LLJ enhancement brings a continuation of frequent
   lightning and gusty winds closer to the MT/ND Border Saturday.

 - Rainfall returns Monday and Tuesday, with the areas south of
   I-94 having the higher chance of rainfall in excess of 0.5".

WEATHER PATTERN OVERVIEW:

An upper level trough off the US West Coast continues to bring
upper-level divergence, aiding in a broad area of vertical motion.
15Z surface observations hand analysis showed a gradient of 60F+
dewpoints intruding into portions of the CWA (and even areas in
excess of 70F dewpoints generally east of Glasgow). East of
Glasgow, the dewpoints drop into the 40s. This, in combination
with surface temperatures increasing again into the upper 90s,
will erode any CINH, and prime the atmosphere for yet another hail
threat.

12Z HREF members are targeting northern Valley, Daniels, and
Sheridan Counties for convective initiation along any convergence
boundary in the area (of which, one was observed moving SE'ward
into the US side of the International Border earlier this
morning). Given bulk shear in excess of 40 kt (as seen from the
15Z RAP13 forecast sounding) along the International border,
MUCAPE in excess of 2000 J/kg and 700-500 hPa lapse rates in
excess of 7deg/km, storm mode for the International Border region
will be discrete supercells, with some CAMs/12Z RRFS showing
possible splitting supercells. For the aforementioned region of
interest, large hail in excess of 2 inches can be expected, along
with gusty winds.

Additionally tonight, a disturbance moves NE'ward across central
Montana into NE Montana, bringing thunderstorms with frequent
lighting and gusty winds with a cold front passage. As the front
clears E of Glasgow, low-level jet enhancement of instability may
aid in areas of small hail and keeping the threat of gusty winds
all the way into NW North Dakota.

From Monday, the trough over the West Coast moves into the
Interior West, detaching from the jet stream, and moving through
the Montana through Tuesday afternoon. This will bring a broad
area of greater than a 0.25" of rainfall (for the 48 hr period
ending at 00Z Wednesday). WPC as such has included our SE'ern
zones in a Marginal Risk for Excessive Rainfall. This will be
something worth monitoring to see if convective storms locally
enhance this forecast rainfall amount.

FORECAST CONFIDENCE & DEVIATIONS:

Decided to revert back to NBM mean wind through Monday given that
winds observed today have been under the NBM90 guidance. Blended
in both ConsShort and NAMNest PoP guidance through 12Z Sunday,
given the Marginal Risk of Severe Weather highlighted across the
northern zones.
There is high confidence (50%-80% chance) that areas south of the
Missouri River will receive a wetting rain (at least 0.1" of
rainfall) for the 48 hr period ending on 00Z Wednesday. For the
same period, the chance of 0.5" of rainfall drops to a 40%-60%
chance for areas south of MT Hwy 200, and as high as a 20%-30%
chance in our far southern zones.

-Enriquez

&&

.AVIATION...

LAST UPDATED: 2000Z

FLIGHT CONDITIONS: VFR (IFR in the vicinity of a thunderstorm)

DISCUSSION: An isolated thunderstorm along the International
Border will bring reduced visibility and large hail threats.
A cold front moving through the region after 03Z will bring brief
MVFR conditions in showers and thunderstorms. Sunday morning and
afternoon look mostly dry with increasing showers moving in from
the south from Sunday night.

WINDS: Light and variable winds today switch to more NW'ly by
sunrise Sunday morning. Winds then will be sustained at 10-15 kts
gusting as high as 25 kts.

-Enriquez

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/glasgow

In the hours before

Local storm report, Aug 24, 12:11 PM MST, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
111 PM MDT Sat Aug 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Hail             6 NNW Larslan           48.66N 106.24W
08/23/2024  M2.50 Inch       Valley             MT   Public

            Accompanied by estimated 60 mph wind. Damage
            to pick-ups (dimples in hoods and cracked
            windshields). Flattened 2 foot high grass.

&&

TFJ
Special weather statement, Aug 24, 3:23 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Glasgow MT
423 PM MDT Sat Aug 24 2024

MTZ017-018-020-242315-
Daniels MT-Western Roosevelt MT-Central and Southern Valley MT-
423 PM MDT Sat Aug 24 2024

...A strong thunderstorm will impact portions of central Daniels,
northwestern Roosevelt and northeastern Valley Counties through 515
PM MDT
...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Lustre, or 22 miles southwest of Scobey, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scobey, Flaxville, Madoc, Peerless, and Four Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4886 10504 4840 10563 4849 10586 4900 10594
      4900 10578
TIME...MOT...LOC 2222Z 209DEG 9KT 4852 10570

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GAH

The radar

The Glasgow radar (KGGW), 108 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Daniels

When
August 24, 4:00 PM MST
Where
Daniels County, 6.23 mi N of Four Buttes
Measured
1 in hail
Reported by
Public
Coordinates
48.910, -105.610

Public reported hail up to the size of quarters.

Hail, Daniels

When
August 24, 4:36 PM MST
Where
Daniels County, 1.14 mi SE of Scobey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.790, -105.400

A trained spotter reported hail up to the size of quarters.

Hail, Daniels

When
August 24, 4:45 PM MST
Where
Daniels County, 0.69 mi S of Scobey
Measured
1.5 in hail
Reported by
Public
Coordinates
48.790, -105.420

Public reported hail up to the size of ping pong balls.

Hail, Daniels

When
August 24, 5:10 PM MST
Where
Daniels County, 4.15 mi E of Whitetail
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.890, -105.080

A trained spotter reported hail up to the size of golf balls.

Hail, Sheridan

When
August 24, 6:56 PM MST
Where
Sheridan County, 6.26 mi WNW of Outlook
Measured
1.75 in hail
Reported by
Public
Coordinates
48.910, -104.900

Public reported hail up to the size of golf balls.

Thunderstorm Wind, Garfield

When
August 24, 9:09 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
47.330, -106.950

The Jordan Airport AWOS (KJDN) measured a 61 mph thunderstorm wind gust.

Thunderstorm Wind, Garfield

When
August 24, 9:45 PM MST
Where
Garfield County, 5.15 mi W of Van Norman
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.350, -106.490

The Jordan E mesonet station (MTM88) measured a 67 mph thunderstorm wind gust.

Thunderstorm Wind, McCone

When
August 24, 10:10 PM MST
Where
McCone County, 19.79 mi SSE of Ft Peck Lake Handar
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.740, -106.260

Public reported thunderstorm wind damage at Rock Creek Marina on Fort Peck Lake.

Thunderstorm Wind, Garfield

When
August 24, 10:12 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
70 kt (81 mph) measured gust
Reported by
AWOS
Coordinates
47.330, -106.950

The Jordan Airport AWOS (KJDN) measured an 81 mph thunderstorm wind gust.

Thunderstorm Wind, McCone

When
August 24, 10:15 PM MST
Where
McCone County, 15.67 mi WNW of Weldon
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
47.650, -106.150

The McGuire Creek MT-24 DOT site (MTMCG) measured an 81 mph thunderstorm wind gust.

Thunderstorm Wind, McCone

When
August 24, 10:30 PM MST
Where
McCone County, 18.55 mi NW of Weldon
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.740, -106.150

The Fort Peck S mesonet station (MTM87) measured a 67 mph thunderstorm wind gust.

Thunderstorm Wind, McCone

When
August 24, 10:44 PM MST
Where
McCone County, 17.35 mi NW of Weldon
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
47.760, -106.090

Public reported, via Facebook, an estimated 70 mph thunderstorm wind gust.

Thunderstorm Wind, McCone

When
August 24, 10:45 PM MST
Where
McCone County, 20.47 mi SSE of Ft Peck Lake Handar
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.730, -106.260

An emergency manager reported a cabin at Rock Creek Marina, on Fort Peck Lake, had its roof blown off. Thunderstorm wind speeds were estimated to be between 70 and 80 mph.

Thunderstorm Wind, McCone

When
August 24, 10:45 PM MST
Where
McCone County, 20.47 mi SSE of Ft Peck Lake Handar
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.730, -106.260

An emergency manager, on Fort Peck Lake, reported a garage door blown in, a camper had been flipped over, an antenna on a hill had blown over and appeared twisted, a courtesy dock at the boat ramp flipped over, and a trailered pontoon boat was knocked over. Wind gusts were estimated between 70 and 80 mph.

Hail, Roosevelt

When
August 24, 11:12 PM MST
Where
Roosevelt County, 1.55 mi ESE of Wolf Pt
Measured
1 in hail
Reported by
Social Media
Coordinates
48.090, -105.620

Public reported, via Facebook, hail up to the size of quarters.

Thunderstorm Wind, Roosevelt

When
August 24, 11:12 PM MST
Where
Roosevelt County, 0.92 mi E of Wolf Pt
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
48.100, -105.630

Public reported, via Facebook, an estimated 75 mph thunderstorm wind gust. Times are estimated.

Thunderstorm Wind, Roosevelt

When
August 24, 11:20 PM MST
Where
Roosevelt County, 0.46 mi W of Wolf Pt Intl Airport(Kolf)
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
48.100, -105.580

The Wolf Point Airport ASOS (KOLF) measured a 66 mph thunderstorm wind gust.

Thunderstorm Wind, Roosevelt

When
August 24, 11:28 PM MST
Where
Roosevelt County, 0.69 mi N of Volt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.390, -105.720

A trained spotter measured a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Roosevelt

When
August 24, 11:30 PM MST
Where
Roosevelt County, 0.83 mi SSE of McDonalds Dot
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.470, -105.420

The public reported that trees, estimated at 4 to 6 inches in diameter, were snapped at the base of their trunks.

Hail, McCone

When
August 24, 11:42 PM MST
Where
McCone County, 16.29 mi NNE of Vida
Measured
1 in hail
Reported by
Social Media
Coordinates
48.040, -105.340

Public reported, via Twitter (X), hail up to the size of quarters.

Thunderstorm Wind, Roosevelt

When
August 24, 11:45 PM MST
Where
Roosevelt County, 3.48 mi S of McDonalds Dot
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
48.430, -105.440

The McDonald's MT-13 DOT site (MTMCD) measured a 68 mph thunderstorm wind gust.

Thunderstorm Wind, Roosevelt

When
August 25, 12:02 AM MST
Where
Roosevelt County, 12.22 mi SE of Bredette
Measured
72 kt (83 mph) measured gust
Reported by
Social Media
Coordinates
48.400, -105.080

Public reported, via Facebook, their personal weather station measured an 83 mph thunderstorm wind gust.

Thunderstorm Wind, Sheridan

When
August 25, 12:35 AM MST
Where
Sheridan County, 0.46 mi E of Plentywood Shrwd Arp
Measured
68 kt (78 mph) measured gust
Reported by
AWOS
Coordinates
48.780, -104.520

The Plentywood Airport AWOS (KPWD) measured a 78 mph thunderstorm wind gust.

Thunderstorm Wind, Sheridan

When
August 25, 12:40 AM MST
Where
Sheridan County, 4.6 mi E of Outlook
Measured
69 kt (79 mph) measured gust
Reported by
Social Media
Coordinates
48.890, -104.670

Public reported, via Facebook, a 79 mph thunderstorm wind gust measured on a Davis weather station.

Hail, Sheridan

When
August 25, 12:46 AM MST
Where
Sheridan County, 2.81 mi ENE of Outlook
Measured
2 in hail
Reported by
Social Media
Coordinates
48.890, -104.710

Public reported, via Facebook, hail up to the size of hen eggs.

Thunderstorm Wind, Sheridan

When
August 25, 12:48 AM MST
Where
Sheridan County, 2.37 mi WNW of Raymond
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
48.890, -104.620

Public reported, via Facebook, pictures of two power poles that were snapped at the base. |There were 8 more power poles knocked down. Times are estimated.

Thunderstorm Wind, Sheridan

When
August 25, 1:00 AM MST
Where
Sheridan County, 1.95 mi ENE of Comertown Dot
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
48.810, -104.250

The Comertown Turn-Off MT-5 DOT site (MTCOM) measured a 59 mph thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200618, 1200619, 1200620, 1200621, 1200622, 1200633, 1200635, 1200634, 1200636, 1200727, 1200637, 1200729, 1200721, 1200722, 1200623, 1200754, 1200638, 1200724, 1200723, 1200624, 1200725, 1200728, 1200726, 1200733, 1200632, 1200751, 1200753.